Nebraska, 2015

Flash Flood and Hail in Nebraska, July 26, 2015

July 26, 2015 · NWS CYS · 5 events in 1 county or zone

Early afternoon thunderstorms over Morrill County produced large hail, damaging winds and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early afternoon thunderstorms over Morrill County produced large hail, damaging winds and very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 11:17 AM MST, 43 minutes earlier.

Area forecast discussion, Jul 26, 11:17 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1217 PM MDT SUN JUL 26 2015

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 417 AM MDT SUN JUL 26 2015

ANOTHER TOASTY DAY IN STORE FOR SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE. TEMPERATURES WILL RISE INTO THE 80S OVER
HIGHER ELEVATIONS OF SOUTHEAST WYOMING WITH 90S INTO THE PLAINS
INCLUDING THE WESTERN NEBRASKA PANHANDLE. WINDS WILL GENERALLY BE
ON THE LIGHT SIDE UNDER A LEE SURFACE TROUGH DEVELOPING OVER THE
PLAINS...ALTHOUGH IT WILL BE A BIT BREEZY ON EITHER SIDE OF THE
LEE TROUGH WITH WESTERLY WIND GUSTS TO AROUND 25 MPH INTO CARBON
COUNTY IN SOUTHEAST WYOMING. INTO THE PANHANDLE SOUTHERLY WINDS
WILL DEVELOP AND INCREASE TO AROUND 15 MPH BY LATE THIS AFTERNOON.
A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A GLANCING SHOT
OF MONSOON MOISTURE SHIFTS ACROSS SOUTHEAST PORTIONS OF THE
FORECAST AREA. WHILE SEVERE THUNDERSTORMS ARE VERY UNLIKELY A FEW
THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN.

SOME RELIEF FROM THE HOT WEATHER WILL COME TUESDAY BUT NOT BEFORE
ANOTHER SCORCHER MONDAY. HIGH TEMPERATURES WILL RISE WELL INTO THE
90S ACROSS THE PLAINS WITH MID 80S INTO HIGHER ELEVATIONS OF
SOUTHEAST WYOMING OUTSIDE OF THE MOUNTAINS. AN AREA OF SURFACE
CONVERGENCE WILL DEVELOP MONDAY AFTERNOON AS A COLD FRONT MOVES
ACROSS THE AREA. THUNDERSTORM WILL DEVELOP ALONG THE CONVERGENCE
ZONE BUT THE QUESTION IS WHERE AND WHEN THAT WILL HAPPEN. MOST
LIKELY THUNDERSTORMS WILL DEVELOP IN THE NEBRASKA PANHANDLE LATE
IN THE AFTERNOON AND THEN QUICKLY PUSH EAST OF THE FORECAST AREA.
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND SEVERE WIND GUSTS.
TUESDAY WILL BE COOLER WITH LITTLE TO NO CHANCE FOR PRECIPITATION
ACROSS THE AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 AM MDT SUN JUL 26 2015

THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS THE
POTENTIAL FOR THE DRY CONDITIONS TO PERSIST.

WE DID KEEP A SMALL CHANCE OF THUNDERSTORMS ALONG THE CHEYENNE
RIDGE TUESDAY EVENING...DUE TO SOME RESIDUAL MOISTURE IN THE MID
LAYERS IN CONJUNCTION WITH THE UPSLOPE FLOW. OTHERWISE...BROAD
SCALE WEST-NORTHWEST FLOW IS EXPECTED TO BE THE MAIN STORY ACROSS
THE REGION THROUGH FRIDAY AS THE STRONG ANOMALOUS UPPER LEVEL
TROF SHIFTS EAST INTO THE NORTHERN PLAINS. THIS WILL YIELD TO
RATHER MILD AND DRY CONDITIONS THROUGH MID WEEK. THE MAIN CONCERN
WILL BE THE FIRE WEATHER POTENTIAL ACROSS AREAS WEST OF THE
LARAMIE RANGE AS THE LOW LEVEL FLOW TURNS TO THE WEST-SOUTHWEST.
MEANWHILE...AREAS EAST OF THE LARAMIE RANGE WILL EXPERIENCE MAINLY
SOUTHERLY FLOW WHICH WILL TEND TO KEEP THE HUMIDITIES A BIT
HIGHER.

THE MODELS ARE SHOWING THE MOISTURE FIELDS BEGINNING TO DRY OUT
FURTHER EAST ACROSS MUCH OF SOUTHEAST WYOMING AS WE HEAD INTO
NEXT WEEKEND. GEFS/NAEFS TRIES TO BUILD THE UPPER LEVEL RIDGE
OVER THE AREA. THE DETERMINISTIC GFS BUILDS THE RIDGE A LITTLE
FURTHER WEST WHILE THE ECMWF TRIES TO BUILD THE RIDGE OVER OUR
REGION. IF THE GFS PANS OUT...THIS COULD CAUSE THE FLOW TO TURN
MORE NORTHERLY EAST OF THE LARAMIE RANGE AS A SURFACE RIDGE TRIES
TO BUILD NORTH FROM CANADA. THIS MAY CAUSE THINGS TO COOL DOWN A
TAD SATURDAY INTO SUNDAY. IF THE ENSEMBLES/ECMWF PANS OUT...WARM
AND DRY CONDITIONS WILL PERSIST. WE PLAYED THINGS A LITTLE MORE ON
THE WARMER SIDE OF THE COIN IN RESPONSE TO THE ENSEMBLES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1213 PM MDT SUN JUL 26 2015

VFR CONDITIONS THROUGH THE TAF PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE AFTERNOON ACROSS THE SOUTHERN
NEBRASKA PANHANDLE. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS AND BRIEF HEAVY RAIN. SOME WIND GUSTS TO 20-25 KTS
WILL OCCUR THROUGH SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 259 AM MDT SUN JUL 26 2015

WHILE MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR SMALL
PORTIONS OF SOUTHEAST WYOMING TODAY...WIDESPREAD CRITICAL CONDITIONS
ARE LIKELY MONDAY WITH STRONG WEST TO SOUTHWEST WINDS. WINDS WILL
GUSTS UPWARDS OF 45 MPH OVER HIGHER ELEVATIONS OF SOUTHEAST WYOMING FOR
MONDAY WITH GUSTS TO AROUND 35 MPH INTO THE PLAINS. MINIMUM AFTERNOON
HUMIDITY VALUES WILL DROP TO BETWEEN 5 AND 15 PERCENT OVER MUCH OF
SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ304.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR WYZ301-302-304-310.

NE...NONE.
&&

SHORT TERM...SML
LONG TERM...REC
AVIATION...ZF
FIRE WEATHER...SML
Hazardous weather outlook, Jul 26, 2:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
354 AM MDT SUN JUL 26 2015

WYZ101>119-271000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
354 AM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING IS IN EFFECT FOR ZONE 304 THIS AFTERNOON. SEE THE
LATEST RED FLAG WARNING FOR FURTHER DETAILS. A FEW THUNDERSTORMS
CAN ALSO BE ANTICIPATED ACROSS PORTIONS OF SOUTHEAST WYOMING THIS
AFTERNOON INTO EARLY THIS EVENING. THE MAIN HAZARDS WITH THESE
STORMS WILL BE LIGHTNING AND BRIEF HEAVY RAINFALL AS THEY MOVE
NORTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHEAST WYOMING
ON MONDAY AS STRONGER WINDS AND LOWER HUMIDITIES DEVELOP OVER THE
AREA. SEE THE LATEST FIRE WEATHER WATCH FOR FURTHER DETAILS. IN
ADDITION...A FEW STRONG TO SEVERE STORMS MAY DEVELOP OVER
PORTIONS EAST OF THE LARAMIE RANGE ON MONDAY. THE MAIN THREAT
WITH THESE STORMS WILL LARGE HAIL UP TO QUARTER SIZE...GUSTY
WINDS...LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-271000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
354 AM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS CAN ALSO BE ANTICIPATED ACROSS PORTIONS OF
SOUTHEAST WYOMING THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN
HAZARD WITH THESE STORMS WILL BE LIGHTNING AND BRIEF HEAVY
RAINFALL AS THEY MOVE NORTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IN ADDITION...A FEW STRONG TO SEVERE STORMS MAY DEVELOP OVER
PORTIONS EAST OF THE LARAMIE RANGE ON MONDAY. THE MAIN THREAT WITH
THESE STORMS WILL LARGE HAIL UP TO QUARTER SIZE...GUSTY
WINDS...LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 26, 11:30 AM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT SUN JUL 26 2015

NEZ003-021-261915-
MORRILL NE-BOX BUTTE NE-
1230 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 115 PM MDT...

AT 1229 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTHPORT...OR 25 MILES SOUTH OF ALLIANCE...MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...NORTHPORT AND BRIDGEPORT STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4163 10306 4163 10307 4178 10319 4203 10275
      4195 10268 4179 10268 4174 10266 4174 10264
      4166 10264
TIME...MOT...LOC 1829Z 231DEG 22KT 4175 10304

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 166 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morrill

When
July 26, 12:00 PM MST to 12:05 PM MST
Where
Morrill County, 3 mi W of Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -102.908

Estimated wind gusts of 60 mph snapped the top of a large poplar tree.

Hail, Morrill

When
July 26, 12:15 PM MST to 12:20 PM MST
Where
Morrill County, 3 mi ENE of Bridgeport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.687, -103.046

Golf ball size hail was observed three miles east-northeast of Bridgeport.

Thunderstorm Wind, Morrill

When
July 26, 12:45 PM MST to 12:50 PM MST
Where
Morrill County, 9.41 mi ENE of Lynn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.850, -102.810

Estimated wind gusts of 60 mph were observed 12 miles southwest of Miles Lake.

Hail, Morrill

When
July 26, 1:15 PM MST to 1:18 PM MST
Where
Morrill County, 15.99 mi ENE of Lynn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -102.680

Quarter size hail was observed 16 miles east-northeast of Lynn.

Flash Flood, Morrill

When
July 26, 2:15 PM MST to 4:45 PM MST
Where
Morrill County, 4.22 mi NE of Alden to 3.47 mi NE of Alden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.605, -102.984

Two to four inches of rain from thunderstorms produced flash flooding. Highway 92 was closed by high water from County Road 119 to the intersection of Highway 385 west of Broadwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583557, 583558, 583563, 583565, 583571.